| Model Number |
1DLMC03 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Hernia (2240); No Code Available (3191)
| Date of Event |
10/13/2009
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).(b)(4).It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2009 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2009, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: wadding of mesh, formation of 8x6cm mass, swiss cheese defect formation, recurrent hernia, removal and new implant.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.[missing records: records for operation performing colostomy were not provided].[missing records: records for the ct scan abdomen and pelvis noting an incarcerated hernia at old colostomy site as well as the midline bowel involvement and suspicion of incarceration and/or strangulation were not provided].On (b)(6) 2009: (b)(6), md.Operative report.Preoperative diagnosis: incarcerated midline incisional hernia.Incarcerated left lower quadrant incisional hernia.Postoperative diagnosis: incarcerated midline incisional hernia.Incarcerated left lower quadrant incisional hernia.Ulcerated skin lesion, suprapubic midline.Procedure performed: repair of incarcerated left lower quadrant inguinal hernia with gore-tex patch repair.Repair of midline incisional hernia with gore-tex patch repair.Excision of ulcerated lesion, suprapubic midline.Anesthesia: general.Blood loss: 30 ml.Fluid replacement: 800 crystalloid.Complications: none.Drains: none.Counts: correct.Brief description: ¿patient is a 40-year-old gentleman who presented to the emergency room with an 8-10 hour history of abdominal pain.He underwent a ct scan and was noted to have an incarcerated hernia at an old colostomy site, as well as the midline with bowel involvement and suspicion of incarceration and/or strangulation.He had rebound tenderness on clinical exam and was setup for emergency surgery.He was brought to the operating room and place on the operating room table in supine position under general anesthetic.Foley catheter was inserted.The abdomen was prepped and draped in sterile fashion with hibiclens solution.We addressed the parastomal site first for fear that if i could not get that reduced i would have to go through the midline.We opened the old colostomy site, identified a hernia sac.At that point, the bowel was reducible.We identified the fascial margins, identified the hernia sac which was completely excised.The bowel was cleaned away from the posterior fascia until we had a clean plane for repair.The bowel was completely viable.There was no evidence of any ischemic change at all.We then cut a piece of gore-tex dual mesh patch, probably 8 x 6 cm.It was then sutured in at both apexes and then a running closure was advanced to the previously placed suture and tied to the tail.Once we had a patch repair, we irrigated thoroughly.We covered the patch with some redundant fascia using #1 vicryl sutures.No drains were placed.There was adequate hemostasis.We then closed the subcutaneous tissue with #1 vicryls and the skin with staples.We then went to the midline and made a periumbilical midline incision through the old scar, dissected down to the midline fascia where again we identified a hernia sac, and at this point it was reducible.We opened the hernia sac.Again, there was viable bowel noted.The sac was excised and just above that was a smaller hernia, so we divided the fascial bridge to turn that into 1 larger hernia.Again, the fascial edges were cleaned off posteriorly and we used the remaining piece of dual mesh patch and again that was sewn in with a 0 gore-tex suture circumferentially.The patch was then covered with soft tissue using #1 vicryls.We again irrigated, closed the subcutaneous tissue with #1 vicryl and the skin with staples.He had a 1-cm ulcerated lesion at his lower midline scar.I am not sure if that is just a pressure ulceration from his pants or whether it was a possible infectious site, but i felt it needed to be excised so that it would not risk infecting the patch.A wide ellipse of skin was taken into the subcutaneous tissue in a transverse fashion.Subcutaneous tissue was then closed with interrupted 3-0 vicryl.No pus or granulation tissue was identified.The skin was then closed with a running 4-0 nylon suture.Dressings were applied.He was taken to the recovery room in stable condition.He will be transferred to the floor.Findings were discussed with his father by phone and his significant other here at the hospital.¿ on (b)(6) 2009: (b)(6), md.Progress notes.Post-operative progress note.Postoperative diagnosis: incarcerated ventral hernia times two.Operation: repair left lower quadrant ventral hernia, repair midline ventral hernia, excise skin lesion.Anesthesia: general.Fluids: 800.Estimated blood loss: 50.Findings / complications: none.Implant sticker: gore dualmesh® biomaterial.Ref catalogue number: 1dlmc03.Lot batch code: 05667114.W.L.Gore & associates.The records confirm a gore® dualmesh® biomaterial (1dlmc03/05667114) was implanted during the procedure.On (b)(6) 2009: (b)(6), md.Operative report.Preoperative diagnosis: recurrent infected incisional hernia.Postoperative diagnosis: recurrent infected incisional hernia.Procedure performed: excision of old hernia graft with recurrent incisional hernia repair with biologic mesh.Assistant: dr.(b)(6), md.Anesthesia: general.Blood loss: 100 milliliters.Fluid replacement: 800 crystalloid.Complications: none.Drains: blake times one.Counts: correct.Brief description: ¿the patient is a 40-year-old gentleman who presented with incarcerated hernia to the emergency room earlier this year.He underwent a repair with gore-tex mesh.The colostomy site hernia healed uneventfully, however, his midline hernia developed an infection and drainage tract.It was initially healed up with a wound vac but then broke down after secondary closure.He was set up for removal of the mesh with repair with biologic prosthetic.He is brought to the operating room and placed on the operating room table under general anesthetic in the supine position.Foley catheter was inserted.The abdomen was prepped and draped in sterile fashion with hibiclens solution.An elliptical midline incision was made encompassing his old drainage tract.This was taken down to the level of the fascia.We opened the abdominal cavity and could palpate what appeared to be the old hernia graft wadded up in a mass about 6 x 8 centimeters in size.We continued this incision full thickness until we had the entire graft and fascial margins excised.We then cleared away any adhesions around the anterior abdominal wall along the posterior fascia.I did not evaluate the old colostomy site.It was away from the field of dissection.He also had several other swiss cheese type hernias along the upper midline.We extended the skin and fascia incision so that we could incorporate all of these defects into one graft.At that point, there was excellent hemostasis.We decided to place a piece of flexhd which is a human dermis graft.A 12 x 20 centimeter sheet was placed with the dermis side down.It was secured proximally and distally with interrupted #1 vicryl sutures.We also put a prolene suture in laterally and then closed the gaps with interrupted #1 vicryl sutures.This was done in identical fashion on the second side.At that point, the onlay graft was laid in very nicely and appeared very secure.We irrigated with bacitracin solution.We then oversewed a little bit of redundant fascia to cover the graft to allow better incorporation.At that point, a drain was placed on top of the fascia and brought out through a separate incision.The wound was irrigated again and then closed with a running #2 vicryl suture with skin staples and a pressure dressing and abdominal binder.He tolerated the procedure with no difficulty and was taken to the recovery room in stable condition.¿ on (b)(6) 2009: (b)(6), md.Progress notes.Repair with biologic mesh.Specimen removed: old graft.Anesthesia: general.Fluids: 800.Estimated blood loss: 50.Findings / complications: none.Implant sticker.Musculoskeletal transplant foundation.Debc: flexmd ¿ 12 cm x 20 cm.On (b)(6) 2009: [missing records: a pathology report detailing analysis of the device removed during on (b)(6) 2009 procedure was not provided].Records span 04/30/2009 to 10/13/2009.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated investigation conclusions h6: health effect impact code: f1903: device explantation h6: medical device component: g04088: membrane the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.